clopen.solutions
OP-00449 Open

Uniqueness of a boson star at every subcritical mass

Submit a result

For $u \in H^{1/2}(\mathbb{R}^3)$ let $$D(u) = \iint \frac{|u(x)|^2\, |u(y)|^2}{|x - y|}\, dx\, dy, \qquad K(u) = \langle u, \sqrt{-\Delta}\, u \rangle,$$ $$N_* = \inf_{u \ne 0} \frac{2 K(u)\, \|u\|_2^2}{D(u)}, \qquad \mathcal{E}(u) = \langle u, (\sqrt{-\Delta + 1} - 1) u \rangle - \tfrac{1}{2} D(u),$$ where the square roots are Fourier multipliers; this is the pseudo-relativistic Hartree (boson star) functional with rest mass one. Lieb and Yau proved that for every $0 < N < N_*$ the infimum of $\mathcal{E}$ over $\|u\|_2^2 = N$ is attained. Every minimizer is, up to translation and a constant phase, positive, radial and decreasing. Lenzmann proved that the minimizer is unique up to translation and phase for all sufficiently small $N$ outside an at most countable set; Guo and Zeng removed the exceptional set, and Chen and Zeng gave another proof of the small-mass case. Chen, Guo, Wei and Yu (2026 preprint) proved uniqueness for all $N$ sufficiently close to $N_*$.

Problem. For every $0 < N < N_*$, is the minimizer unique up to translation and constant phase, that is, do any two minimizers $u$, $v$ satisfy $v(x) = e^{i\theta} u(x - x_0)$ for some $\theta \in \mathbb{R}$ and $x_0 \in \mathbb{R}^3$?

Source: Lieb and Yau (1987); see Lenzmann (2009) and Guo and Zeng (2020), Section 1.

Imported from github.com/MColbrook/AIM.

Classification

Primary
AP — Analysis of PDEs
Secondary
MP
Keywords
AIM Open Applied Problems, boson stars, ground states, pseudo-relativistic Hartree equations

References

@article{lieb1987,
  author  = {Lieb, Elliott H. and Yau, Horng-Tzer},
  title   = {The {C}handrasekhar theory of stellar collapse as the limit of quantum mechanics},
  journal = {Comm. Math. Phys.},
  volume  = {112},
  number  = {1},
  year    = {1987},
  pages   = {147--174},
  doi     = {10.1007/BF01217684},
}
@article{lenzmann2009,
  author        = {Lenzmann, Enno},
  title         = {Uniqueness of ground states for pseudorelativistic {H}artree equations},
  journal       = {Anal. PDE},
  volume        = {2},
  number        = {1},
  year          = {2009},
  pages         = {1--27},
  doi           = {10.2140/apde.2009.2.1},
  eprint        = {0801.3976},
  archivePrefix = {arXiv},
}
@article{guo2020,
  author        = {Guo, Yujin and Zeng, Xiaoyu},
  title         = {The {L}ieb--{Y}au conjecture for ground states of pseudo-relativistic {B}oson stars},
  journal       = {J. Funct. Anal.},
  volume        = {278},
  number        = {12},
  year          = {2020},
  pages         = {108510},
  doi           = {10.1016/j.jfa.2020.108510},
  eprint        = {1904.06957},
  archivePrefix = {arXiv},
}
@misc{chen2026a,
  author        = {Chen, Pan and Zeng, Xiaoyu},
  title         = {A new proof of uniqueness of ground state for pseudo-relativistic {H}artree equation},
  year          = {2026},
  eprint        = {2608.08493},
  archivePrefix = {arXiv},
}
@misc{chen2026b,
  author        = {Chen, Pan and Guo, Qi and Wei, Juncheng and Yu, Yuanyang},
  title         = {Uniqueness and nondegeneracy of ground state for the {$L^2$}-critical boson star equation},
  year          = {2026},
  eprint        = {2609.23771},
  archivePrefix = {arXiv},
}
@misc{aim-lieb-yau-boson-star-uniqueness,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{Uniqueness of a boson star at every subcritical mass}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/a153f469ee0ea64e876b2ad97c79d252c19a3e22/problems/201-lieb-yau-boson-star-uniqueness.md},
  note         = {Entry 201 at commit a153f46, 2026-10-13},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00449, "Uniqueness of a boson star at every subcritical mass", clopen.solutions.